Tennessee, 2009

Hail and Damaging Wind in Tennessee, June 1, 2009

June 1, 2009 · NWS OHX · 5 events in 1 county or zone

As a cold front moved into the Ohio Valley Region as June 1st progressed, a moist and unstable airmass was in place over Middle Tennessee. With the additional influence of daytime heating providing a lifting mechanism for the moisture, isolated strong to severe thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front moved into the Ohio Valley Region as June 1st progressed, a moist and unstable airmass was in place over Middle Tennessee. With the additional influence of daytime heating providing a lifting mechanism for the moisture, isolated strong to severe thunderstorms developed. The concentration of severe thunderstorms occurred in Maury County, resulting in thunderstorm wind damage and large hail being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 1, 2:35 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 1, 2:35 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT MON JUN 1 2009

.DISCUSSION...
AS UPPER FLOW TURNS FROM NW TO W/SW A WEAK H5 SHORTWAVE MOVES OUT
OF THE ROCKIES INTO THE MIDSTATE BY WED. AS FLOW BECOMES MORE
PERSISTENT FROM THE SOUTH...ENOUGH MOISTURE AND INSTABILITY WILL
ALLOW A SLIGHT CHANCE OF CONVECTION FOR TUE AFTN. AS THE
ASSOCIATED FRONT DRAWS CLOSER TO THE MIDSTATE...PRECIP CHANCES
WILL INCREASE ACCORDINGLY. THE FRONT SHOULD PASS THE AREA WED NGT
WITH PRECIP CHANCES TAPERING OFF THU NGT.

UPPER FLOW TURNS TEMPORARILY TO THE NW AS THE UPPER LEVEL RIDGE
MOVES INTO THE AREA. LITTLE CHANCE OF PRECIP EXPECTED FOR FRI AND
SAT AS A WEAK SFC RIDGE MOVES ACROSS THE AREA.

SLY LOW LEVEL FLOW RETURNS EARLY SUN AS THE UPPER RIDGE FLATTENS
OUT AND MORE UPPER LEVEL IMPULSES BEGIN TO AFFECT THE MIDSTATE. A
SFC LOW MOVES INTO THE PLAINS EARLY SUN WITH A WARM FRONT WELL TO
THE NORTH OF THE AREA OVER THE GREAT LAKES STATES. ENOUGH MOISTURE
AND INSTABILITY WILL MAKE IT BACK INTO THE AREA TO GENERATE A
SLIGHT CHANCE OF CONVECTION FOR SUN AFTN AND BEYOND. &&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  93  66  87 /  10  20  20  40
CLARKSVILLE    63  92  66  84 /  10  20  30  50
CROSSVILLE     58  87  62  80 /   0  10  20  30
COLUMBIA       63  92  67  87 /  10  20  20  40
LAWRENCEBURG   63  91  67  87 /  10  20  20  40
WAVERLY        64  92  66  85 /  10  20  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jun 1, 4:18 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CDT MON JUN 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
518 AM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

The radar

The Nashville radar (KOHX), 83 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Maury

When
June 1, 4:02 PM CST
Where
Maury County, 2.18 mi SE of Columbia
Measured
0.88 in hail
Reported by
Public
Coordinates
35.600, -87.020

Nickel size hail was reported by the public.

Hail, Maury

When
June 1, 4:04 PM CST
Where
Maury County, 0.69 mi S of Columbia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.610, -87.050

One inch hail was reported by a trained spotter.

Thunderstorm Wind, Maury

When
June 1, 4:04 PM CST
Where
Maury County, 0.69 mi S of Godwin
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.640, -87.050

Trees down blocking road was reported by the public.

Hail, Maury

When
June 1, 4:10 PM CST
Where
Maury County, 0.69 mi S of Godwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.640, -87.050

Nichel size hail was reported by a trained spotter.

Hail, Maury

When
June 1, 4:28 PM CST
Where
Maury County, 2.18 mi SE of Columbia
Measured
1 in hail
Reported by
Public
Coordinates
35.600, -87.020

Quarter size hail was reported by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177042, 177043, 177050, 177046, 177047.